Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 73, NWS Midland/Odessa, TX

September 18, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 18, 2008, 8:47 PM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2008, 8:47 PM CDT (01:47 UTC)
Expired
Sep 19, 2008, 2:45 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Unknown

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.8 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 190147
FFWMAF
TXC377-190745-
/O.NEW.KMAF.FF.W.0073.080919T0147Z-080919T0745Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 PM CDT THU SEP 18 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 245 AM CDT FRIDAY

* AT 845 PM CDT...EXTREMELY HIGH FLOWS ACROSS THE RIO GRANDE CONTINUE 
  AS A RESULT OF RELEASES OUT OF LUIS LEON RESERVOIR.  THESE RELEASES 
  ARE EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS WHICH WILL KEEP RIVER 
  LEVELS ELEVATED.  DUE TO THE HIGH VOLUME OF WATER PASSING THROUGH 
  THE LEVEE SYSTEM...THERE IS A POSSIBILITY OF LEVEE FAILURE WITHOUT 
  WARNING.  INDIVIDUALS IN THE PRESIDIO AND REDFORD AREAS...NEED TO 
  CONTINUE MONITORING RIVER CONDITIONS FOR POTENTIAL FAILURE AND BE 
  PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY.

FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. 

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 6:22 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 18, 6:22 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT THU SEP 18 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS WITH MAINLY CLEAR OR
MOSTLY CLEAR SKIES. WINDS WILL BE LIGHT AND VARIABLE OR 10 MPH OR
LESS OUT OF THE SOUTHEAST.

12

&&

.PREV DISCUSSION... /ISSUED 219 PM CDT THU SEP 18 2008/

DISCUSSION...
NW MID LEVEL FLOW IN PLACE ACRS CWFA WITH TROF AXIS POSITIONED E.
NW MID LEVEL FLOW SEEMS PRETTY DRY AND WILL GENERALLY BE CLEAR
OVERNIGHT AND WITH SFC DWPNTS MAINLY IN THE 40S OVERNIGHT EXPECT
THAT THERE WILL AGAIN BE OPTIMAL RADIATIONAL COOLING CONDITIONS.
DIURNAL RANGES NEARING 25 DEGREES. INTO FRI NW MID LEVEL FLOW WILL
REMAIN IN PLACE AND GFS DEPICTS A FAVORABLE CONVERGENT SE FLOW
INTO E-NE NM FOR SHRA/TSRA. MODEL QPF/S KEEP PRECIP N-NW OF CWFA
BUT 7H-5H LR/S STILL NEAR 7 C/KM. THIS WITH LIMITED SFC MSTR KEEPS
85H BASED LI/S POSITIVE AND WILL CONTINUE WITH DRY FCST. MID/HIGH
CLOUDS WILL RESULT IN SOME MCLOUDY CONDITIONS THRU MIDNIGHT ACRS
NW. MID LEVEL RIDGE AXIS WILL EDGE EWD SAT WHICH WOULD TEND CUT
OFF PRECIP FROM GENERATION SOURCE OF NM MTNS AND WILL CONTINUE
WITH DRY FCST. NAM 85H TEMPS NEAR 22C OVER MAF SAT WHICH YIELDS
TEMPS LOWER TO UPPER 80S FRI/SAT. AFOREMENTIONED RIDGE AXIS
OVERHEAD SUN THUS MAINTAINING DRY FCST AND 5H HGHTS INCREASING
SLIGHTLY WILL TREND TEMPS UP SOME. 5H RIDGE AXIS MOVES E SUN WHICH
WILL ALLOW MID LEVEL WINDS TO HAVE MORE OF A WLY COMPONENT WHICH
SHOULD BE ABLE TO ENHANCE LEE TROF SOME AND ASSOCD 85H THERMAL
RIDGE. THESE FEATURES LEE TROF/THERMAL RIDGE WILL BE MORE
PROMINENT MON AS MID LEVEL TROF MOVES INTO INTER MTN W SLOWLY
INCREASING SW MID LEVEL FLOW ACRS SE NM/W TX. GFS A LITTLE MORE
PROGRESSIVE THAN ECMWF BUT IN GENERAL TUE CONDITIONS WILL BE
SIMILAR TO MON BUT WARMER WITH MORE WIND. ASSOCD COLD FRONT WILL
PASS THRU W TX/SE NM LATE WED OR THUR AS AFOREMENTIONED MID LEVEL
TROF MOVES E. PRE/POST FRONTAL PRECIP ISN/T OUT OF THE QUESTION
DEPENDING DEGREE OF MSTR RETURN AND DEPTH OF COLD FRONT.

HYDROLOGY...
THE RIO GRANDE REMAINS IN MODERATE TO MAJOR FLOOD FROM PRESIDIO
DOWNSTREAM THRU BIG BEND. AS OF LATE MORNING THE STAGE AT PRESIDIO
INTERNATIONAL BRIDGE WAS JUST BELOW 28 FT. LEVELS CONTINUE TO
FLUCTUATE ALONG THE RIO GRANDE DUE TO BREACHES ON THE LEVEE IN
MEXICO ALONG THE CONCHOS. ALSO IT HAS BEEN REPORTED THAT THE LEVEE
HAS BEEN BREACHED SE OF PRESIDIO AND OTHER SECTIONS ARE SHOWING
WEAKNESS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&
Hazardous weather outlook, Sep 18, 1:27 PM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
127 PM CDT THU SEP 18 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
127 PM CDT THU SEP 18 2008 /1227 PM MDT THU SEP 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING ALONG THE RIO GRANDE RIVER CONTINUES FROM PRESIDIO TO
JOHNSON RANCH DUE TO WATER RELEASES FROM THE LUIS LEON RESERVOIR
IN NORTHERN MEXICO. SOME LOCATIONS ALONG THE RIVER REMAIN AT OR
ABOVE RECORD FLOOD STAGE...WITH LEVELS EXPECTED TO REMAIN NEARLY
STEADY THROUGH THE UPCOMING WEEKEND INTO EARLY NEXT WEEK. HIGHWAY
170 REMAINS CLOSED TO THROUGH TRAFFIC AND THERE ARE LIKELY OTHER
COUNTY ROADS THAT ARE IMPASSABLE AS WELL. ALL TRAVELING IN THE
AREA ARE URGED TO USE EXTREME CAUTION AND AVOID ALL LOCATIONS
WHERE WATER MAY BE OVER THE ROADWAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:29 AM CDTFlash Flood WarningMAFPresidio6 hr
Sep 19, 8:42 AM CDTFlash Flood WarningMAFPresidio6 hr
Sep 19, 2:30 PM CDTFlash Flood WarningMAFPresidio12 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.